February 2010

 

CATARACT / IOL

 

Tamsulosin troubles for cataract patients post-op


by Maxine Lipner Senior EyeWorld Contributing Editor

   

Increased post-op complications identified

Cataract patients who’ve had recent exposure to tamsulosin (Flomax, Boehringer Ingelheim Pharmaceuticals, Ridgefield, Conn.) are at increased risk for post-op complications ranging from lost lens fragments to suspected endophthalmitis, according to Chaim Bell, M.D., Ph.D., assistant professor of medicine and health policy, management, and evaluation, University of Toronto, Toronto. Recent results published in the May 2009 issue of JAMA peg the increased risk at more than 2.3 times that of patients who were not recently exposed to the drug.

This study comes after a variety of reports pointing to increased intraoperative risks for users of tamsulosin. Investigators wanted to see if there were also increased post-op problems with which to contend. “We had seen various case series and case reports as well as a warning from the company outlining the risk that is associated with intraoperative floppy iris syndrome for users of tamsulosin who have cataract surgery,” Dr. Bell said. “Our question was whether this intraoperative phenomenon translated into post-op adverse events.”

Investigating post-op problems

In this population-based study, all patients over the age of 65 who underwent cataract surgery between 2002 and 2007 in Ontario were identified. However, only the men were followed since the drug is currently licensed for treatment of benign prostatic hypertrophy.

“We matched patients according to their age, the surgeon who conducted the surgery, and the year of the surgery,” Dr. Bell said. “Then we adjusted for other variables such as socioeconomic status, whether they had taken other eye medications, and whether or not they had diabetes.”

Investigators found that when it came to recent exposure to tamsulosin, 3.7% of patients were affected. In addition, they determined that 7.7% had recent exposure to other alpha blockers. Adverse events were reported in just 0.3% of all the patients. However, those who had recently taken tamsulosin were at increased risk. “We found that patients who were prescribed tamsulosin within 14 days prior to surgery had more than 2.3 times increased risk of post-op adverse events compared to patients who were not prescribed tamsulosin,” Dr. Bell said. “We were unable to conclude that for patients who were prescribed more distant tamsulosin. It is possible that this is because there weren’t enough patients in that situation.” In addition, investigators were unable to detect an increased risk of adverse events for patients who were prescribed other alpha blocking drugs, even when these had been taken recently. Adverse events for recent tamsulosin users included lost lens or lens fragments, suspected endophthalmitis, and retinal detachment.

Clinical perspective

Clinically, Dr. Bell sees the results as pointing out how important it is for cataract surgeons to identify recent tamsulosin users. “It’s imperative that these patients are identified prior to cataract surgery so that a more difficult surgery can be planned for with accompanying techniques such as certain types of medications or equipment,” Dr. Bell said.

In addition, he thinks that the results are also important for urologists or primary care providers who may be prescribing the drug for benign prostatic hypertrophy. “If the patient has a known cataract and he is going to start on the therapy, you may want to consider a different drug other than tamsulosin,” Dr. Bell said. However, those who are already taking the drug shouldn’t be summarily stopped prior to cataract surgery since that can have other consequences. “The perception is to stop the drug prior to surgery and that will be OK,” Dr. Bell said. “You have to recognize that if you do stop tamsulosin, patients are at risk of suffering complications related to benign prostatic hypertrophy and possible urinary retention,” he said. If the drug is discontinued, practitioners may need to tide patients over with another medication until the surgery is complete or should consult the prescribing physician to ensure that the drug can be safely discontinued for a short period.

Dr. Bell hopes that the study results can serve as a warning about the post-op risks of tamsulosin. “The take-home message for practitioners is to recognize that there is an association not just with the intraoperative issue, but also with the post-op adverse events,” he said. “Patients should know about these risks either when they’re starting the drug and/or when they’re preparing to have cataract surgery.” He urges practitioners to think about system-based changes to ensure that all patients on the drug are identified prior to surgery.

Editors’ note: Dr. Bell has no financial interests related to his comments.

Contact information

Bell: 416-978-2011, bellc@smh.toronto.on.ca

Tamsulosin troubles for cataract patients post-op Tamsulosin troubles for cataract patients post-op
Ophthalmology News - EyeWorld Magazine
283 110
283 110
,
2016-07-11T08:56:37Z
True, 2